/////UAMS Scientists Study Acetaminophen Overdoses
UAMS Scientists Study Acetaminophen Overdoses 2018-01-05T08:58:56+00:00















OCT. 4, 2001 | Scientists at the University of Arkansas for Medical Sciences (UAMS) are studying why acetaminophen, an ingredient in many non-prescription medicines for pain and fever, can cause liver damage in large doses.

Understanding exactly how the drug damages the liver may help victims of acetaminophen overdose. Currently, patients who receive medical treatment 10 hours after overdosing are at higher risk of severe liver injury. Significant damage is also more common with preexisting liver disease, including alcoholics.




Dr. James (left) and Dr. Hinson (right) recently briefed the new dean of medicine at UAMS on their research. E. Albert Reece, M.D., Ph.D., M.B.A., will become dean of the College of Medicine at UAMS full-time in January 2002. James Yu (second from left) and Tamara Knight, graduate students in interdisciplinary toxicology, helped show the research laboratory to the dean.




Acetaminophen is one of the most frequent causes of poisoning related to a pharmaceutical products worldwide. The American Association of Poison Control Centers received reports of more than 100,000 overdoses involving acetaminophen in 1998. 

Laura James, M.D., advises patients using acetaminophen to “follow the instructions on the bottle when treating yourself or your children with acetaminophen.” Parents should avoid giving children more than one producing containing acetaminophen and should use medications intended for children, not adults.

Dr. James is an assistant professor in the Department of Pediatrics in the UAMS College of Medicine. Jack Hinson, Ph.D., is a professor and director of the Division of Toxicology in the Department of Pharmacology and Toxicology in the College of Medicine.

They and other scientists at UAMS are working to determine exactly how liver cells are injured and die following overdoses of acetaminophen.

”We understand some factors in why acetaminophen is toxic, but we don’t understand other factors,” Dr. Hinson explains. “This research will help us understand cell death in the liver, which may improve treatment for acetaminophen overdoses as well as other drug-related injuries to the liver.” Drs. Hinson and James are focusing on events that occur after the toxic metabolite of acetaminophen binds to liver cells, and how these events cause liver cell death.



Several federal grants support their research. Dr. James received a Mentored Clinical Scientist Development Award from the NIH. That grant, which pays a significant portion of her salary for four years, is part of an NIH program to foster basic science research by physicians in collaboration with basic scientists. Through this award, Dr. James collaborates with Dr. Hinson and Toni Darville, M.D., an associate professor in the Departments of Pediatrics and Microbiology. Dr. James and her colleagues have had several articles about acetaminophen toxicity published in scholarly journals, including the Journal of Clinical Pharmacology, Clinical Pediatrics, and Clinical Pharmacology and Therapeutics, reporting the results of studies of acetaminophen toxicity in children and adolescents.

These studies were performed within the Network of Pediatric Pharmacology Research Units (PPRU), a consortium of 13 pediatric pharmacology research programs funded by the NIH. Tom Wells, M.D., an associate professor in the Department of Pediatrics, is the principal investigator for the PPRU at Arkansas Children’s Hospital and UAMS.

In addition,
Dr. Hinson and Philip R., Mayeux, Ph.D., associate professor of pharmacology and toxicology, have a research grant from the National Institutes of Health (NIH) to study the toxicity of acetaminophen. The grant will support their research for at least four years.
 

Links on This Page


Department of Pediatrics: http://pediatrics.ach.uams.edu/
Department of Pharmacology and Toxicology: http://www.uams.edu/pharmtox/pharmtox.htm
Pediatric Pharmacology Research Unit Network: http://www.nichd.nih.gov/crmc/eng/ped/ped2.htm
Nitric Oxide: http://www.idealibrary.com/servlet/
useragent?func=showAllIssues&curIssueID=niox